The Fear of the Taper.

The Fear of the Taper

I remember early in my Crohn’s days, I was on such high doses of steroids.

I felt great! I could eat whatever I wanted, with very little issues. I knew that steroids were just a band-aid and eventually I would have to get off of them. Tapering is when you bring your dosage down bit by bit, so eventually you can be off the medication. My doctors wanted me off the steroids, but I was always afraid of tapering.

Why was I afraid? Well for starters, I hated change. I hated that I had to change the dosage, which meant get a new prescription. This also meant that I needed to have that information sent over to the pharmacy. Finally, I had to adjust my mindset, so I can remember what dose I needed to take.

But what I really hated most about tapering was the: “what if?”

What if my body couldn’t handle the taper and I had a flare up. That indeed happened to me, and I will tell you I felt horrible. I remember in 2009, I came down 20mg of steroids, and I started to feel sick within a few days. My bathroom frequency had increased and I wasn’t thriving. I had to go back on a higher dose of steroids, and start again. I hated that!

What if I could never get off steroids? Would this develop long lasting side effects? I would read about them constantly, and was scared for sure. After six years of trying to taper, I was finally able to get on a slow enough decrease that it started to take shape. I was bringing myself off of the steroids at 2.5mg a month. It took about a year to fully come off it of, and boy am I happy.

Fast forward to present day. I am on two immune-suppressive drugs. One, a needle I know I will have to take for the rest of my life. The other is a pill, which does put a huge burden on my kidneys and liver. I have to go for a lipid panel every few months to make sure that they are working correctly. This past August, my doctor started me on a taper for that prescription.

The same questions and concerns started to go through my head.

 “What happens if I cannot get off of this medication? Will my kidneys and liver be able to handle the taper? Will I have another flare.” If I had the personality that was: “Just roll with the punches,” then my mind would be clear. But that is not the way I think. I know I know, I am my worst enemy!

The taper for this medication is 50mg every six months. I already have come down 100mg (it has been one year), and knock on wood I have been doing great. I only have another year and a half left before I am completely off medication. Am I starting to think clearer? Yes! I want to be off this medication and give my liver and kidneys a break. I hope when I write my follow up article in the next year and half, it will be a successful one!

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The InflammatoryBowelDisease.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (1)

Poll